Colorado, 2007

Heavy Rain in Colorado, July 25, 2007

July 25, 2007 · NWS GJT · 2 events in 1 county or zone

Heavy rain producing thunderstorms resulted in minor flooding in the Glenwood Springs and Carbondale areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms resulted in minor flooding in the Glenwood Springs and Carbondale areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT WED JUL 25 2007

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A WEAK SHORTWAVE DRIFTED NORTHEAST ACROSS THE NORTHERN ZONES OF
THE CWFA GENERATING ISOLATED THUNDERSTORMS LATE LAST NIGHT AND
THROUGH THE MORNING. AS THIS FEATURE DRIFTED INTO THE NORTHERN
MOUNTAINS TOWARD NOON...NUMEROUS THUNDERSTORMS FIRED OVER THE FLAT
TOPS. MEANWHILE...CONVECTION WAS SLOWER TO FIRE OVER THE SAN JUAN
MOUNTAINS. HIGH PRESSURE OVER THE PLAINS HAS RETROGRADED WITH THE
HIGH CENTER SOMEWHERE IN THE VICINITY OF KDEN EARLY THIS AFTERNOON.
AS A RESULT...STORMS ALONG THE DIVIDE WERE SHOWING A SLOW EASTERLY
DRIFT WHILE STORMS OVER WESTERN CO AND EASTERN UT WERE MOVING TO
THE NORTHEAST.

TONIGHT: HIGH PRESSURE WILL CONTINUE TO RETROGRADE WITH THE HIGH
CENTER MOVING OVER THE PAGOSA SPRINGS AREA BY 12Z THURSDAY. PW
VALUES WERE QUITE HIGH THIS MORNING...THOUGH SHOWERS IN THE AREA
THIS A.M. LIKELY JUICED THE NUMBER A BIT. UNABLE TO IDENTIFY ANY
UPPER LEVEL FORCING...SO EXPECT THE EVENING THUNDERSTORMS TO DIE OFF
BY MIDNIGHT. FLOW IS LIGHT OVER THE AREA WITH HIGH CENTER IN
CLOSE PROXIMITY...SO EXPECT SLOW MOVING STORMS WITH SOME ISOLATED
FLOODING IN THE LATE AFTERNOON/EVENING PERIOD.

THURSDAY: HIGH CENTER WILL MOVE TO THE FOUR CORNERS AND AS A
RESULT...FLOW WILL REMAIN LIGHT WITH A MORE WESTERLY FETCH NORTH...
VARIABLE ACROSS THE SOUTH. SUB-TROPICAL MOISTURE WILL REMAIN DEEP
SO EXPECT CONVECTION TO ERUPT IN THE AFTERNOON...IMPACTING THE
VALLEYS LATE IN THE AFTERNOON INTO THE EARLY EVENING. ONE AREA OF
INTEREST IS NORTH HOWEVER...AS NAM INDICATED WEAK BAROCLINIC ZONE
ORIENTED EAST-WEST ACROSS THE NORTHERN PLATEAU. LOW LEVEL
CONVERGENCE COMBINED WITH WEAK UPPER-LEVEL DISTURBANCE MAY RESULT IN
MORE NUMEROUS TSTORMS THAN IN PREVIOUS DAYS. NOTED 18Z NAM RUN LESS
IMPRESSIVE SO WILL CONTINUE TO MONITOR THE SITUATION AND WILL LEAVE
SCATTERED POPS OVER THE AREA.

THURSDAY NIGHT-FRIDAY: THUNDERSTORMS WILL AGAIN DIE OFF IN THE
OVERNIGHT PERIOD WITH MORE THUNDERSTORMS DEVELOPING FRIDAY
AFTERNOON. HIGH TO RETROGRADE FARTHER WEST SO STORMS MOVEMENT WILL
SHIFT TO THE WEST AND NORTHWEST. FLOW FROM THE WEST WILL LIMIT
CONVECTION OVER EASTERN UTAH AND EXTREME WESTERN COLORADO WHILE
LITTLE CHANGE EXPECTED ELSEWHERE ACROSS THE CWFA.

TEMPERATURES WILL CONTINUE TO RUN NEAR NORMAL.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
EVEN WITH THE BROAD UPPER HIGH CENTER OVER THE FORECAST AREA...A
PERIOD OF HIGH-GRADE MONSOON IS EXPECTED FRIDAY NIGHT AND THEN AGAIN
NEXT WEEK.

FRIDAY NIGHT...NW FLOW AROUND THE HIGH IS IMPEDED UPON BY A
SURGE FROM THE EAST. THE STRONGEST CONVERGENCE IS PROGGED BY THE GFS
TO BE NEAR THE GRAND MESA...WHILE THE NAM HAS THAT POINT JUST SOUTH
OF THE FOUR-CORNERS. FOR NOW EXPECT ENHANCED CONVECTION IN WESTERN
COLORADO.

SATURDAY...NW FLOW RE-ESTABLISHES FAVORING THE SAN JUAN REGION WITH
ENHANCED SHOWERS AND STORMS.

FOR THE NEW WEEK...WE ARE WATCHING AN EASTERLY WAVE SLOWLY ROTATING
ALONG THE BOTTOM OF THE RIDGE...FROM TEXAS INTO NM BY SUNDAY...AND
THEN INTO THE SOUTHERN GREAT BASIN BY TUESDAY. IF THIS PATH AND
TIMING CONTINUE...EXPECT ENHANCED CONVECTION FOR THE REGION BY EARLY
NEXT WEEK. THESE TROPICAL FEATURES ARE CAPABLE OF PRODUCING
WIDESPREAD SHOWERS INCLUDING AN INCREASE IN FLOODING POTENTIAL. WITH
LOTS OF VARIABLES...HAVE RAISED POPS FOR THE CWA BUT REMAINED IN THE
SCATTERED CATEGORY.  STAY TUNED.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
THROUGH THE REMAINDER OF THE WEEK...MAINLY DURING LATE AFTERNOON AND
EVENING HOURS. VFR CONDITIONS SHOULD PREVAIL...ALTHOUGH SOME STORMS
WILL LIKELY PRODUCE MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS
IN HEAVY RAIN AND LOWERED CEILINGS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...NL
LONG TERM...JOE+ELH
AVIATION...NL/TAL
Hazardous weather outlook, Jul 25, 4:45 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUL 25 2007

COZ001>014-017>023-UTZ022>025-027>029-261145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS...BEFORE
DECREASING LATE TONIGHT. IN ADDITION TO DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE.
HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND
EVENINGS...ARE EXPECTED TO CONTINUE THROUGH THE PERIOD. LIGHTNING AND
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Garfield

When
July 25, 3:40 PM MST to 6:00 PM MST
Where
Garfield County, Carbondale
Reported by
Trained Spotter
Coordinates
39.400, -107.220

Runoff from heavy rain producing thunderstorms caused a small stream in Carbondale to overflow its banks. Water from the stream flowed onto a neighborhood sidewalk. A spotter in Carbondale measured 0.60 of an inch of rain within 10 minutes.

Heavy Rain, Garfield

When
July 25, 7:15 PM MST to 8:45 PM MST
Where
Garfield County, Glenwood Spgs to 2 mi WNW of Glenwood Spgs
Reported by
Trained Spotter
Coordinates
39.550, -107.320

Thunderstorms produced heavy rain that caused street flooding in Glenwood Springs and ponding of water on Interstate 70 near Mile Marker 114.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55150, 55149.